Research finds higher risk of CV-related deaths among patients using ipratropium
Results were surprising to researchers
When investigators studied a cohort of Veterans Affairs (VA) patients, they found a surprising link between ipratropium use and cardiovascular-related deaths.
"We were interested in understanding the safety of respiratory medications in patients with chronic obstructive pulmonary disease (COPD)," says Todd A. Lee, PharmD, PhD, a research assistant professor at Northwestern University in Chicago, OH. Lee also is a senior investigator at Hines Veteran Affairs Hospital in Hines, IL.
"There was some evidence there might be some risks for medications for asthma, especially long-acting broncodilators, and we wondered if the same risks were present in patients with COPD," Lee says. "So we evaluated safety, mortality, cardiovascular mortality, and the medications they were using."
Lee and co-investigators found that patients who used ipratropium had a higher risk of cardiovascular-related deaths and all-cause mortality when compared with patients who used short-acting bronchodilators or who didn't use respiratory medication.
There were 2,405 patients who had respiratory deaths and 3,159 patients who had cardiovascular deaths.1
"We studied patients from 1999 through 2003, and followed them for at least one year, although most were followed for 2.5 years on average," Lee says. "This is national VA data — we were able to observe all patients in the VA between 1999 and 2003 who had a new diagnosis of COPD."
Ipratropium is used very frequently in newly diagnosed COPD patients, and at the VA it's used in almost half of this population, Lee notes.
"It's one of the first medications focused on COPD," he explains. "The others traditionally have been for treating asthma with a role in treating COPD, so there haven't been a lot of alternatives for patients with COPD."
Clinicians have found that ipratropium has helped COPD patients improve their quality of life and makes them feel better, Lee adds.
"But we may have missed some risks associated with the medication," he says.
Ipratropium also is available in a combination medication of albuterol and ipratropium, but the study analysis showed that the risk revolved around ipratropium, Lee adds.
Lee and co-investigators often are asked how this research relates to the new drug tiatropium, which is in the same class of drugs as ipratropium.
"We weren't able to study tiatropium in our analysis, so we can't answer this question," Lee says. "But we think it's important to ask the same questions of tiatropium, which is made by the same manufacturer and is a longer-acting version of the medication.
The study also found an increased risk for respiratory death in patients who took theophylline.1
But this association could have been due to the theophylline patients having more severe disease, Lee notes.
"We were worried those patients had more severe COPD and were more likely to die of respiratory disease," Lee says. "That's one of the problems with using an observational dataset."
Since the study used VA patients, its patient population lacked some diversity, too.
Most of the patients were elderly men, Lee says.
"It's important to see if these findings are consistent across different populations, especially with respect to women," Lee explains. "Less than 2% of the people in the study were women."
The VA's dataset is very good, but it will be interesting to study other datasets for to see if the findings are consistent, Lee says.
"Unfortunately we don't have a lot of good information about medication use on patients ages 65 and older outside of the VA system on a large population level, and that's where COPD primarily exists," Lee says. "The Medicare dataset will be an incredibly important dataset to address these issues when the medication use data become available."
Although the study's findings are suggestive, it's too early to draw a definitive conclusion around the safety of ipitropium, Lee notes.
"We need more evidence," he explains. "Our study begins to ask important questions about the safety of ipitropium, and if we continue to see replication of the results in other settings, then that would allow us to draw a conclusion about taking the medication off formulary, but now it's too early to take those kinds of steps."
So the take-home message for hospital pharmacists is to be aware of the safety questions involving ipitropium, Lee says.
"There might be risks associated with the medication, and pharmacists need to help patients and providers understand that there are treatment alternatives to ipitropium," he says. "So it comes down to a risk-benefit trade-off because the drug will reduce symptoms and it may improve the quality of life."
The potential cardiovascular risks should be weighed against this, Lee adds.
- Lee TA, Pickard AS, Au DH, et al. Risk for death associated with medications for recently diagnosed chronic obstructive pulmonary disease. Ann Intern Med 2008;149:380-390.